Alert archive / Washington / Winter Storm Warnings in 2017

Winter Storm Warning 5, NWS Spokane, WA

February 15, 2017

NWS Spokane, WA issued this winter storm warning at Feb 15, 2017, 8:02 PM PST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 15, 2017, 8:02 PM PST (04:02 UTC)
Expired
Feb 16, 2017, 10:00 AM PST
In force
14 hr
Issued by
NWS Spokane, WA

The text

As transmitted.

557 
WWUS46 KOTX 160402
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
802 PM PST Wed Feb 15 2017


WAZ043-160515-
/O.CAN.KOTX.ZR.Y.0002.000000T0000Z-170216T0600Z/
Okanogan Valley-
802 PM PST Wed Feb 15 2017

...FREEZING RAIN ADVISORY IS CANCELLED...

The National Weather Service in Spokane has cancelled the
Freezing Rain Advisory.

Temperatures have risen above freezing in the Okanogan Valley with
no additional freezing rain expected tonight.

$$

WAZ042-161800-
/O.UPG.KOTX.ZR.Y.0002.000000T0000Z-170216T0600Z/
/O.NEW.KOTX.WS.W.0005.170216T0402Z-170216T1800Z/
East Slopes Northern Cascades-
Including the following locations Leavenworth, Mazama, Twisp, 
Winthrop, Stehekin, Conconully, Blewett Pass, and Loup Loup Pass
802 PM PST Wed Feb 15 2017

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST THURSDAY...

The National Weather Service in Spokane has issued a Winter Storm
Warning for Freezing rain and snow...which is in effect until 10 
AM PST Thursday. The Freezing Rain Advisory is no longer in 
effect.

* Locations...Leavenworth, Mazama, Twisp, Winthrop, Stehekin, 
  Conconully, Blewett Pass, and Loup Loup Pass.

* Snow Level...5000 to 7000 feet south of Lake Chelan and valley
  floor north of Lake Chelan.

* Ice Accumulations...South of Lake Chelan...an additional
  0.10-0.25 inches except 0.25 to 0.50 inches in the mountains.
  North of Lake Chelan...little or no ice accumulation.

* Snow Accumulations...4 to 10 inches in the mountains near and
  north of Lake Chelan as well as the Methow Valley. Highest
  amounts near the crest. 

* Timing...Steady moderate freezing rain and snow will persist
  tonight...before decreasing Thursday morning.

* Impacts...North of Lake Chelan...snow covered roads will result
  in hazardous travel. South of Lake Chelan...freezing rain will
  result in the potential for tree damage especially in the
  mountains as well as localized power outages.

* Temperatures...in the upper 20s to lower 30s.

* Web Page: For a detailed view of the hazard area visit 
  http://www.wrh.noaa.gov/map/?wfo=otx.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow... 
sleet...and ice are expected or occurring. Hazardous travel will
occur in some areas.

&&

$$

WAZ034-041-044-161800-
/O.EXT.KOTX.ZR.Y.0002.000000T0000Z-170216T1800Z/
Moses Lake Area-Wenatchee Area-Waterville Plateau-
Including the following locations Moses Lake, Ephrata, Othello, 
Quincy, Wenatchee, Chelan, Entiat, Cashmere, Waterville, 
and Badger Mountain Road
802 PM PST Wed Feb 15 2017

...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 10 AM PST
THURSDAY...

* Locations...Wenatchee, Chelan, Entiat, Cashmere, Waterville, 
  Badger Mountain Road, Moses Lake, Ephrata, Othello, and Quincy.

* Ice Accumulations...Up to an additional a tenth of an inch. 

* Timing...Rain and freezing rain will continue tonight before
  tapering off Thursday morning.

* Impacts...A mix of wet roads and icy roads are expected. Ice
  will accumulate on trees and power lines and sidewalks will be 
  very slick.

* Temperatures...in the lower 30s.

* Web Page: For a detailed view of the hazard area visit 
  http://www.wrh.noaa.gov/map/?wfo=otx.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freezing Rain Advisory means that periods of freezing rain or
freezing drizzle will cause travel difficulties. Be prepared for
slippery roads. Slow down and use caution while driving.

&&

$$
1 follow-up statement
075 
WWUS46 KOTX 161803
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
1003 AM PST Thu Feb 16 2017



WAZ042-161915-
/O.EXP.KOTX.WS.W.0005.000000T0000Z-170216T1800Z/
East Slopes Northern Cascades-
1003 AM PST Thu Feb 16 2017

...WINTER STORM WARNING HAS EXPIRED...

Occasional rain and mountain snow will continue today but further
significant accumulations or travel difficulties will be minimal. 

$$

WAZ034-041-044-161915-
/O.EXP.KOTX.ZR.Y.0002.000000T0000Z-170216T1800Z/
Moses Lake Area-Wenatchee Area-Waterville Plateau-
1003 AM PST Thu Feb 16 2017

...FREEZING RAIN ADVISORY HAS EXPIRED...

Occasional showers will continue over the region today but further
ice accumulation will be negligible and highly localized. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Feb 15, 4:26 PM PST, 3 hours 36 minutes earlier.

Area forecast discussion, Feb 15, 4:26 PM PST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
426 PM PST Wed Feb 15 2017

.SYNOPSIS...
Areas of freezing rain will linger in and near the Cascades
through this evening...otherwise rain and high mountain snow will
continue through much of Thursday. There will be a risk of small
stream flooding from the rain and snow melt over some locations.
The weather pattern will remain unsettled and stormy through the
next week with significant storms expected on Saturday and next
Monday.

&&

.DISCUSSION...
Update: Quite the mess along the East Slopes of the Cascades as of
4pm with web cameras showing rain/freezing rain changing to snow
at Loup Loup and Winthrop. 18z GFS sounding shows a deep
isothermal layer up to near 8000 feet MSL with temperatures right
at freezing through the evening and thus only minor fluctations
in this layer could change the precip type. For now did lower snow
levels around the Methow Valley this evening and indicated
accumulations up to 2 inches. South of Lake Chelan temperatures
range from 29 to 33F with a mix of rain and freezing rain. Please
see previous discussion below for further details. JW

&&

.AVIATION...

...FREEZING RAIN AT KEAT AND KMWH TURNING TO RAIN TONIGHT...

00Z TAFS: A deep and persistent fetch of Pacific moisture will
bring universal rain with MVFR ceilings and vis and occasional IFR
conditions to all TAF sites except KPUW and KLWS which will be
predominantly VFR with some threat of MVFR conditions tonight and
Thursday morning. Freezing rain at KMWH is on the cusp of turning
over to rain this afternoon with temperature at nearby KEPH above
freezing. KEAT is stuck in a deeper pool of cold air and will
likely remain -FZRA through 06Z before temperature creeps above
freezing...but may remain right at freezing through much of the
night. A cold front will sweep through the region Thursday morning
allowing a tapering off of precipitation from west to east
through the morning at KEAT and KMWH and in the afternoon at the
eastern TAF sites. The boundary layer will remain saturated and
promote a period of IFR conditions at KEAT and KMWH in BR/FG after
the FROPA Thursday morning. /MJF

&&

.PREV DISCUSSION... /issued 347 PM PST Wed Feb 15 2017/

Tonight through Thursday night: A rich plume of subtropical
moisture continues to pour into the region ahead of a trof of low
pressure between 130-150W. The moisture will get strung out as
moderate to heavy precipitation as it ascends, initially
isentropically ahead of a strong warm front tonight, then along a
trailing cold front Thursday morning. By Thursday afternoon, the
juicy fetch of subtropical moisture will get shoved south of the
area and precipitation will transition toward upsloping,
orographic showers focusing in the rising terrain of the eastern
Basin, Idaho/NE WA mountains and Cascade Crest while the western
Basin begins to dry out. Additional precipitation amounts Thursday
night will be minimal with rain transitioning to snow for
elevations 3500 feet and higher.

There are two concerns over the next 36 hours.  First will be freezing
rain and sleet that could still be falling in and around the East
Slopes. The second will be the potential for flooding across NE
WA and N ID.

* Icing: Surface temperatures will be key on how the night plays
  out. In general, we do not anticipate temperatures to cool
  overnight, rather remain steady or warm slowly. There could be a
  brief drop of 1-2 degrees F as the precipitation intensity
  pickups and wetbulb cooling commences (ie temperature and
  dewpoint saturate). Otherwise, locations which are at or below
  freezing will start off the evening with freezing rain and see a
  potential for a few tenths of ice depending how quick the
  transition to rain occurs. At this time, forecast is looking for
  the threat for freezing rain to wane by 10-11PM but this will
  need to be monitored closely by the incoming evening shift. The
  Methow Valley could see a mix of rain, freezing rain, sleet, and
  wet snow but would say this is one microclimate that carries
  lowest confidence for hour by hour precipitation type. Locations
  that have warmed above freezing are in the clear and should
  expect rain as the main precipitation type through Thursday. As
  for re-freezing ice on roads where rain is falling....pavement
  temperatures may cool slightly after the sun goes down, it will
  be a much different scenario compared the last few nights where
  melting snow was already ice by 6PM...and without any drop in
  temperatures, there should be very little chance for black ice
  forming except in those sheltered areas which receive little to
  no sun and never really got above freezing at the time this
  discussion was written.

* Flooding: Flood watches remain in place for NE WA and N ID
  through Friday to address two flood concerns. Of highest concern
  will be the potential for ice jams as river and stream basins
  swell and blanket of ice is broken up and carried downstream.
  This in itself is not a flood concern but if the ice was to
  become jammed under structures like bridges or natural obstacles
  such as sharp curves in the channel, the ice could act as a dam
  causing water to backup and flood upstream. When the jam
  releases, there is a potential for a flood wave to propagate
  down the channel. The size depends on the basin size as well and
  duration of the jam. If you spot an ice jam be sure to report it
  to your local law enforcement and NWS office. Localized urban
  flooding is also possible and could occur in locations that
  experience poor or clogged drainage. In NE WA and N ID, rainfall
  amounts from tonight through Thursday night will range from
  0.75-1.15" with the higher terrain possibly receiving closer to
  1.50". Some of this will fall as snow above 3500-4000 feet
  following the cold front passage Thursday afternoon.

As for SE WA and lower Idaho Panhandle, we are looking for substantial
snow melt and similar QPF amounts but the threat for ice jams has
ceased following last week's event. Morning river models have
increased rises toward Bankfull for the Hangman, St Joe, and
Grande Ronde with snowmelt and rain the only contributors and we
will be closely watching these trends. These rivers are expected
to peak Friday. The flood threat is low for Central WA given
cooler temperatures but will need to watched in the event...enough
water reaches through the snow pack and swells any creeks or
streams to break up the current ice cover. /sb

Friday through Wednesday...The extended period will remain
remarkably active...with Friday being the only confidently dry day
for most populated areas...despite some mountain snow shower
activity. Latest models are in surprisingly decent agreement in
depicting a persistent offshore trough which will maintain moist
southwest flow over the forecast area and subject to transient
shortwaves and disturbances...about one of varying strength every
12 to 24 hours at least through next Tuesday.

The strongest and wettest and best organized systems appear to be
setting up for the Saturday and Saturday evening time frame and
again on or about Monday...separated by merely showery and
unsettled interregnums.

The saturday system looks like an ejecting short wave trough with
a strong occluded front...ahead of the front warm enough for
mainly moderate to locally heavy mountains snow and valley and
basin rain or light wet snow accumulations...followed by a post
frontal round of light to moderate snow Saturday night mainly over
the rising terrain of the eastern half of the forecast area. This
may be an Advisory level snow event for the northern mountains.

The Monday system looks like the forecast area will be on the
fringe or attenuated far end of another atmospheric
river...implying a warmer system with mostly valley rain and
mountain snow...but this also carries a chance of freezing rain
over the basin as the precipitation gets going during the morning
hours before switching to garden variety rain. This system does
not look as wet as the current storm but we are in the season for
further small stream and urban flooding risk with rain on melting
snow so upcoming shifts will need to key in on this system and
further refine this forecast as the storm approaches.

The rest of the intervening periods will feature weaker and less
well defines transient disturbances which will mostly bring a risk
of minor mountain snow accumulations and valley light snow if
occurring at night or early morning...and mainly valley rain or
non-accumulating wet snow if by day or early evening. /Fugazzi

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  45  32  44  29  38 / 100 100  30  10  20  80
Coeur d'Alene  36  44  31  43  28  39 / 100 100  50  30  10  80
Pullman        40  46  33  45  32  39 / 100 100  60  10  20  80
Lewiston       43  50  36  49  36  45 /  60  90  50  10  30  70
Colville       34  42  31  44  28  38 / 100 100  40  30  10  80
Sandpoint      34  42  33  41  27  36 / 100 100  70  50  10  80
Kellogg        37  43  33  41  29  38 / 100 100  70  50  10  80
Moses Lake     33  44  30  42  29  37 / 100  20  10  10  20  80
Wenatchee      31  41  31  40  29  37 / 100  20  10  10  40  70
Omak           34  44  29  40  27  36 / 100  70  20  10  20  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Friday morning for Northern Panhandle.

WA...Flood Watch through Friday morning for Northeast Mountains-
     Spokane Area.

     Freezing Rain Advisory until 10 PM PST this evening for East
     Slopes Northern Cascades-Moses Lake Area-Okanogan Valley-
     Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Feb 15, 5:23 AM PST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
523 AM PST Wed Feb 15 2017

IDZ001>004-026-027-WAZ031>033-036-161415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
523 AM PST Wed Feb 15 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

A wetter weather pattern arrives today and will last into the
weekend, with several opportunities for rain, snow, and freezing
rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The potential for moderate to heavy rainfall combined with mild
temperatures through Thursday may lead to increased snowmelt and
renewed threats for possible ice jams and flooding.

WAZ034-035-037-038-041>044-161415-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
523 AM PST Wed Feb 15 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

A wetter weather pattern returns today and tonight with several
opportunities for rain, snow, and freezing rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A mix of freezing rain, sleet, snow and rain will be possible
through Thursday. The highest threat of freezing rain and ice
accumulations will be in the Cascades, especially south of the
Methow Valley, in Wenatchee Area, Waterville Plateau and Okanogan
Valley. If realized this may lead to travel difficulties and/or
power outages. Yet uncertainties linger regarding the dominant
precipitation-type. Some areas may warm up enough to allow for all
rain or some northern areas may have more snow, sleet and
freezing rain which may limit the icing potential.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 11:29 PM PSTAreal Flood AdvisoryOTXWhitman6 hr
Feb 16, 8:24 AM PSTRiver Flood WarningOTXSpokane39 hr
Feb 16, 9:07 AM PSTAreal Flood WarningOTXFerry9 hr
Feb 16, 9:07 AM PSTRiver Flood WarningOTXWhitman19 hr
Feb 16, 9:55 AM PSTAreal Flood WarningOTXAdams, Douglas, Lincoln, Pend Oreille, Spokane, Stevens and 1 more36 hr

Nearby

Winter Storm Warnings in Washington, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.